Mississippi, 2020

Hail and Damaging Wind in Mississippi, June 4, 2020

June 4, 2020 · NWS MEG · 2 events in 2 counties and zones

A weak upper-level disturbance moving through northwest flow aloft interacted with an outflow boundary across West Tennessee and North Mississippi to produce a few severe storms. A couple of tornadoes, damaging winds, and small hail occurred with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A weak upper-level disturbance moving through northwest flow aloft interacted with an outflow boundary across West Tennessee and North Mississippi to produce a few severe storms. A couple of tornadoes, damaging winds, and small hail occurred with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 4, 5:42 PM CST, 24 minutes earlier.

Area forecast discussion, Jun 4, 5:42 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
642 PM CDT Thu Jun 4 2020

.DISCUSSION... /issued 311 PM CDT Thu Jun 4 2020/

Only a few locations have been able to warm into the middle 80s
today due to abundant cloud cover and numerous showers and
thunderstorms. Coverage of storms is currently minimal but short
term guidance has an additional round of storms along and East of
the Mississippi River prior to sunset then weakening by around 10
pm. Will maintain a low confidence of strong storms based on said
guidance.

Overnight a ridge will begin to build back across the Midsouth
from the West. This feature will limit coverage of precipitation
tomorrow, but also result in warmer temperatures. As a result,
expect more diurnally driven thunderstorms during peak heating
tomorrow, diminishing quickly after sunset. Any of these type of
storms is capable of producing localized heavy rain, brief
damaging winds and small hail, however widespread organized
severe weather is not expected.

The ridge will continue to build Saturday boosting temperatures
back into the 90s across the entire Midsouth. A shortwave will
track across East Missouri into West Tennessee. Showers and
thunderstorms should be most numerous near the Tennessee River
and Alabama state line. Once again, organized severe storms are
not expected. Dry conditions are expected Sunday with highs in the
low 90s as the focus turns to the Gulf of Mexico.

Tropical storm Cristobal is expected to approach the Coast of
Louisiana early Sunday. Its exact track will be the single biggest
factor in our forecast early next week. Temperatures should trend
cooler due to clouds and rain could be significant. Models are in
good agreement through Monday, but diverge a bit beginning
Tuesday morning. The ECMWF currently has a deeper low and a more
East track over West Arkansas resulting in a better chance of
gusty wind and heavy rain for portions of the
Midsouth...especially East Arkansas.

By Tuesday evening into Wednesday, whats left of the storm should
get caught up in the Westerlies and begin to shift off to the
Northeast. Current WPC QPF Tuesday into Wednesday across the
Midsouth is 1-2 inches.

30

&&

.AVIATION...

00Z TAF Set

Kept mention of VCTS wording at KMEM and KMKL for broken line of
convection that is moving eastward at this time. Expect the
convection to diminish by 02Z. Another round of showers could
develop around 06-08Z in NE AR to the TN/MS border. However, better
chances for convection could occur Friday afternoon with a line
of thunderstorms diving south out of Missouri as well as some
diurnal development. Have introduced VCTS wording at 19-20Z at all
TAF sites. Otherwise, expect VFR conditions to prevail unless
convection impacts a TAF site. Winds will become light and
variable during the overnight hours tonight. After sunrise, winds
will become WSW at 7-10 KTS.

KRM

&&

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 4, 2:18 PM CST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
318 PM CDT Thu Jun 4 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-052230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
318 PM CDT Thu Jun 4 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk for severe thunderstorms this evening
mainly before midnight across North Mississippi and West
Tennessee. Damaging winds will be primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 4, 12:16 PM CST, 5 hours 50 minutes before
Special Weather Statement
National Weather Service Memphis TN
116 PM CDT Thu Jun 4 2020

MSZ015-022-041900-
Pontotoc MS-Calhoun MS-
116 PM CDT Thu Jun 4 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 200 PM CDT
FOR...

Southwestern Pontotoc County in northeastern Mississippi...
Northern Calhoun County in northeastern Mississippi...

At 116 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Banner, or 11 miles
east of Water Valley, moving southeast at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Pontotoc and northern Calhoun Counties should
monitor this storm closely.

LAT...LON 3405 8951 3414 8951 3416 8948 3416 8933
      3410 8915 3393 8918 3389 8939
TIME...MOT...LOC 1816Z 311DEG 15KT 3410 8943

MJ
Special weather statement, Jun 4, 1:17 PM CST, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Memphis TN
217 PM CDT Thu Jun 4 2020

MSZ022-042000-
Calhoun MS-
217 PM CDT Thu Jun 4 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 300 PM CDT
FOR...

Southern Calhoun County in northeastern Mississippi...

At 217 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Sabougla, or 21
miles east of Grenada, moving southeast at 15 mph.

People in southern Calhoun County should monitor this storm closely.

LAT...LON 3383 8951 3389 8951 3395 8942 3381 8919
      3372 8919 3372 8946
TIME...MOT...LOC 1917Z 319DEG 14KT 3386 8945

MJ
Special weather statement, Jun 4, 2:53 PM CST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Memphis TN
353 PM CDT Thu Jun 4 2020

TNZ001-002-042145-
Lake TN-Obion TN-
353 PM CDT Thu Jun 4 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 PM CDT
FOR...

Northeastern Lake County in western Tennessee...
Northern Obion County in western Tennessee...

At 353 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Clayton, or 9 miles
northeast of Reelfoot Lake State Park, moving east at 20 mph.

People in northeastern Lake and northern Obion Counties should
monitor this storm closely.

LAT...LON 3650 8891 3628 8912 3640 8944 3650 8939
      3651 8930
TIME...MOT...LOC 2053Z 290DEG 18KT 3647 8932

MJ
Special weather statement, Jun 4, 5:47 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Memphis TN
647 PM CDT Thu Jun 4 2020

TNZ022-050000-
Benton TN-
647 PM CDT Thu Jun 4 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 700 PM CDT
FOR...

Northeastern Benton County in western Tennessee...

At 647 PM CDT...a strong thunderstorm producing winds in excess of 40
mph was located near Springville, or 11 miles north of Camden, moving
east at 30 mph.

People in northeastern Benton County should monitor this storm
closely.

LAT...LON 3613 8792 3611 8793 3619 8815 3620 8814
      3622 8814 3623 8810 3625 8810 3626 8808
      3632 8810 3630 8795 3626 8794 3622 8795
      3616 8792
TIME...MOT...LOC 2347Z 285DEG 26KT 3623 8806

MJH
Special weather statement, Jun 4, 6:04 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
704 PM CDT Thu Jun 4 2020

MSZ001-002-008-050030-
Marshall MS-DeSoto MS-Tate MS-
704 PM CDT Thu Jun 4 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 730 PM CDT
FOR...

West central Marshall County in northwestern Mississippi...
DeSoto County in northwestern Mississippi...
Central Tate County in northwestern Mississippi...

At 704 PM CDT...a strong thunderstorm producing pea to dime size hail
was located near Hernando, moving southeast at 20 mph.

Very heavy rain is also possible with this thunderstorm.

People in west central Marshall...DeSoto and central Tate Counties
should monitor this storm closely.

LAT...LON 3500 8995 3499 8976 3482 8961 3455 9000
      3456 9000 3482 9020 3483 9020
TIME...MOT...LOC 0004Z 312DEG 16KT 3488 8994

SGW

The radar

The Memphis radar (KNQA), 49 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, De Soto

When
June 4, 6:06 PM CST to 6:11 PM CST
Where
De Soto County, 4 mi SSE of South Haven
Measured
0.88 in hail
Reported by
Public
Coordinates
34.916, -90.003

Thunderstorm Wind, Union

When
June 4, 8:08 PM CST to 8:13 PM CST
Where
Union County, 1.22 mi NW of Smalco
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.541, -89.097

Trees and powerlines were knocked down along Highway 178 southeast of Myrtle.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2020Every state in 2020This day in weather historyWarnings in Mississippi, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906424, 906425.